Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 28, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 19, 2013, 1:41 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2013, 1:41 PM PDT (20:41 UTC)
- Expired
- Aug 19, 2013, 4:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 85 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
020
WGUS56 KSGX 192041
FFWSGX
CAC071-192345-
/O.NEW.KSGX.FF.W.0028.130819T2041Z-130819T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
141 PM PDT MON AUG 19 2013
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
THIS INCLUDES THE CITY OF APPLE VALLEY...
* UNTIL 445 PM PDT
* AT 136 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A STORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUCERNE
VALLEY...AND STATE ROUTE 18 BETWEEN LUCERNE AND APPLE VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
PLEASE REPORT FLASH FLOODING OR DAMAGE FROM FLASH FLOODS TO THE
NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.
&&
LAT...LON 3428 11709 3436 11720 3457 11725 3463 11704
3453 11696 3435 11690
$$
JJT2 follow-up statements
422
WGUS76 KSGX 192153
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
253 PM PDT MON AUG 19 2013
CAC071-192345-
/O.CON.KSGX.FF.W.0028.000000T0000Z-130819T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
253 PM PDT MON AUG 19 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...
AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DUAL POL
STORM TOTAL PRECIPITATION INDICATED ONE TO ONE AND A HALF INCHES OF
PRECIPITATION HAS FALLEN OVER THE AREA. THIS REGION RECEIVED HEAVY
PRECIPITATION YESTERDAY...AND COMBINED WITH PRECIPITATION FROM
TODAY...FLASH FLOODING MAY BE OCCURRING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO APPLE
VALLEY...AND STATE ROUTE 18 BETWEEN LUCERNE AND APPLE VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE REPORT FLASH FLOODING AND DAMAGE FROM FLASH FLOODS TO THE
NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.
&&
LAT...LON 3428 11709 3436 11720 3457 11725 3463 11704
3453 11696 3435 11690
$$
JJT606
WGUS76 KSGX 192302
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
402 PM PDT MON AUG 19 2013
CAC071-192310-
/O.CAN.KSGX.FF.W.0028.000000T0000Z-130819T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
402 PM PDT MON AUG 19 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SAN
BERNARDINO COUNTY...
FLASH FLOODING IS NO LONGER EXPECTED OVER THE WARNED AREA. ALTHOUGH
HEAVY RAINS HAVE ENDED...RUN-OFF WILL CONTINUE OVER THE NEXT COUPLE
HOURS...AND ROADWAYS MAY BE SLICK.
LAT...LON 3428 11709 3436 11720 3457 11725 3463 11704
3453 11696 3435 11690
$$
JJTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:50 AM PDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 19, 9:50 AM PDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 950 AM PDT MON AUG 19 2013 .SYNOPSIS... UPPER LEVEL LOW PRESSURE WEST OF POINT CONCEPTION WILL DRAW A LIMITED AMOUNT OF MID LEVEL MONSOONAL MOISTURE INTO SOUTHERN CALIFORNIA WITH WIDELY SCATTERED THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS OF SAN BERNARDINO AND RIVERSIDE COUNTIES THROUGH THIS EVENING. THE THUNDERSTORMS WILL PRODUCE LIGHTNING STRIKES...LOCALLY STRONG GUSTY WINDS...AND BRIEF HEAVY RAINFALL. AS THE TROUGH OF LOW PRESSURE WEAKENS AND MOVES INLAND THROUGH NORTHERN AND CENTRAL CALIFORNIA...DRIER SOUTHWEST FLOW ALOFT AND STRONGER ONSHORE FLOW WILL FOLLOW FOR TUESDAY AND WEDNESDAY...WEAKENING LATE IN THE WEEK. A GREATER INFLUX OF MONSOONAL MOISTURE IS POSSIBLE FOR NEXT WEEKEND THROUGH EARLY NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... REMAINDER OF TODAY THROUGH THIS EVENING... MOST OF SAN BERNARDINO COUNTY HAD NATURES ALARM CLOCK GO OFF THIS MORNING WITH THUNDERSTORMS BEGINNING SHORTLY BEFORE 0400 PDT AND CONTINUING UP UNTIL 0830 PDT. THE 19/12Z ANALYSES SHOWED THE LOW IS VERTICALLY STACKED AND CLOSED FROM 925 MB UP TO 200 MB. THIS WOULD ARGUE FOR A BAROTROPIC MODEL SOLUTION AND THE ONLY AVAILABLE MODELS AT THE FIELD OFFICE LEVEL ARE ALL BAROCLINIC. THOUGH THESE ARE SLOW IN MOVING THE LOW OUT TO THE NORTHEAST...2 KTS/LESS THAN 3 MPH...THEY MAY STILL BE TOO FAST. PLAN TO USE HRRR MODEL AS MODEL OF CHOICE FOR FIRST/SECOND PERIODS. ALREADY DID SOME QUICK MODIFICATIONS TO THE GRIDS AND ISSUED UPDATES TO THE ZONE FORECAST PRODUCTS. REMAINDER OF TONIGHT INTO WEDNESDAY... NO CHANGES ANTICIPATED TO CURRENT GRIDS/FORECAST AS THEY AGREE WITH LATEST GUIDANCE...ASSUMING THESE BAROCLINIC MODELS ARE NOT TOO FAST ON DRYING OUT AIR MASS. THURSDAY THROUGH SUNDAY...FROM EARLY MORNING DISCUSSION... A TROUGH OF LOW PRESSURE WILL DEVELOP OVER THE EASTERN PACIFIC. THIS MAY DRAW INCREASING MONSOONAL MOISTURE INTO SOUTHERN CALIFORNIA FOR NEXT WEEKEND INTO EARLY NEXT WEEK WITH SOME CONTINUING MODEL TO MODEL AND RUN TO RUN DIFFERENCES WITH THE DETAILS AND DEGREE OF THE POSSIBLE MOISTURE INFLUX. THE CURRENT FORECAST NOW SHOWS SLOWLY INCREASING POPS FOR THE MOUNTAINS AND DESERTS FOR SATURDAY THROUGH EARLY NEXT WEEK. && .HYDROLOGY... FLASH FLOOD THREAT IS LOW TO MODERATE...GROUND BASED GPS PRECIPITABLE WATER SENSORS ACROSS SW CALIFORNIA SHOW AMOUNTS RANGING FROM 1.2 INCHES WEST OF THE MOUNTAINS TO 1.6 INCHES OVER THE MOUNTAINS AND DESERTS. HOWEVER ONLY ONE STATION REPORTED ANY SIGNIFICANT RAIN EARLY THIS MORNING...HEAPS PEAK ON THE FRONT RANGE OF THE SAN BERNARDINO MOUNTAINS WITH 0.25 INCHES RAINFALL. ALTHOUGH RAINSHAFTS WERE OBSERVED OVER THE HIGH DESERTS...RAINFALL AMOUNTS THERE AS WELL AS ELSEWHERE HAVE GENERALLY BEEN LESS THAN 0.10 INCHES. THESE LOW NUMBERS PROBABLY DUE TO THE TRANSPORT WINDS...SOUTHEAST WINDS 15-25 MPH IN THE LOWER 15000 FEET...WHICH DOES NOT ALLOW THE CELLS TO STICK AROUND LONG ENOUGH TO DUMP MUCH MORE THAN WHAT HAS BEEN OBSERVED SO FAR. STILL HAVE TO WORRY ABOUT TRAINING OF CELLS AKA SEVERAL CYCLES OF THUNDERSTORMS MOVING ACROSS THE SAME AREA UNTIL EARLY EVENING HOURS TONIGHT...IF THIS DEVELOPS WOULD LIKELY PRODUCE FLASH FLOODING EAST/SOUTHEAST SLOPES OF MOUNTAINS WITH RUNOFF DOWN INTO DESERT VALLEY FLOORS. JUST MODIFIED THE 11AM THROUGH 11 PM GRIDS TO REFLECT MORE WIDESPREAD THUNDERSTORMS AND A LITTLE MORE RAIN. EVEN SO...STILL UNDERFORECASTING SREF POPS BY HALF SO THAT SGX GRIDS DO NOT CLASH TOO MUCH WITH NEIGHBORING OFFICES. WILL PROBABLY TWEAK A LITTLE MORE LATER THIS MORNING AND ISSUE ANOTHER QPS/UPDATED ESF. && .AVIATION... 191457Z...COAST/VALLEYS...STRATUS ABOUT 20 SM INLAND...WITH BASES 800-1200 FT MSL AND TOPS 1600-1800 FT MSL...WILL SLOWLY CLEAR TO THE COAST THROUGH 1900 UTC. 1900-20/0100 UTC...UNRESTRICTED VIS WITH SCT-FEW CLDS AOA 9000 FT MSL...IN ADDITION TO SCT-BKN CLDS 1200-1500 FT MSL LINGERING WITHIN 5 SM OF THE COAST...POSSIBLY IMPACTING KSAN...KCRQ AND KSNA WITH BKN CIGS AT TIMES. 20/0100-0700 UTC...STRATUS MOVING BACK INLAND...EVENTUALLY REACHING 20 SM INLAND BY 20/1400 UTC...WITH BASES AND TOPS SIMILAR TO THIS MORNING. MTNS/DESERTS...ISOLATED SHOWERS/TSTMS OVER WESTERN SAN BERNARDINO COUNTY WILL TAPER OFF THROUGH 1700 UTC. HOWEVER...THERE IS ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE RIVERSIDE AND SAN BERNARDINO MTNS AND HIGH DESERTS WITH BASES NEAR 9000 FT MSL AND TOPS TO 35000 FT MSL. THESE STORMS MAY PRODUCE SMALL HAIL...STRONG UPDRAFTS...2-5SM VIS IN HEAVY RAIN...AND LOCAL GUSTY SFC WINDS TO 40 KT. OTHERWISE...SCT-BKN CLDS AOA 9000 FT MSL AND UNRESTRICTED VIS THROUGH TUESDAY MORNING. && .MARINE... ASTRONOMICAL HIGH TIDES OF 7 FEET OR GREATER WILL OCCUR DURING THE EVENINGS THROUGH TUESDAY...INCLUDING A PEAK OF 7.2 FEET THIS EVENING. SOME VULNERABLE LOW-LYING AREAS ALONG THE COAST MAY EXPERIENCE SOME MINOR TIDAL OVERFLOW DURING TIMES OF HIGHEST TIDE. && .FIRE WEATHER... LOT OF DRY LIGHTNING BETWEEN 0400 AND 0800 PDT THIS MORNING...A CONSERVATIVE COUNT OF 500 STRIKES DURING THIS TIME PERIOD WITH AT LEAST 9 LIGHTNING STARTED FIRES ON THE SAN BERNARDINO NATIONAL FOREST. WITH EXCEPTION OF HEAPS PEAK...STATIONS WITH NEARBY LIGHTNING REPORTED NO RAINFALL OR AMOUNTS LESS THAN 0.10 INCHES. EXPECT A TEMPORARY BREAK IN THUNDERSTORM ACTIVITY UNTIL 1100 PDT THEN SCATTERED THUNDERSTORMS OVER MOUNTAINS AND DESERTS...MOVING NORTH NORTHWEST AROUND 15 MPH. MOST OF THESE SHOULD BE A MIXTURE OF WET AND DRY...HAVE LAL OF 3 AND 4 FOR REMAINDER OF TODAY/THIS EVENING. STILL NO WIDESPREAD SIGNIFICANT RAINFALL AMOUNTS EXPECTED DUE TO SPEED OF MOVEMENT AND DRY LAYER FROM BELOW THUNDERSTORM BASES AND TOP OF ANY MARINE AIR INFLUENCE...ROUGHLY 10,000 FT TO 2000 FT MSL....WHICH PRETTY MUCH COVERS ALL OF THE MOUNTAINS AND DESERTS. FOR TUESDAY AND WEDNESDAY...THE LOW IS MOVING EVER SO SLOWLY TOWARDS THE NORTHEAST...ASSUMING THE MODELS ARE CORRECT AND IT'S STILL NOT SITTING IN THE SAME POSITIONS OR FURTHER SOUTH. SO BASED ON MODEL MOVEMENT SOUTHWEST CALIFORNIA SHOULD BE UNDER MORE STABLE AND SOMEWHAT DRIER AIRMASS AND PREVAILING SOUTHWEST FLOW. PERHAPS NO NEW FIRE STARTS BUT A DRIER AND POTENTIALLY BREEZIER PATTERN WOULD FAN TO LIFE ANY SLEEPERS AND INCREASE FIRE ACTIVITY ACROSS ONGOING FIRES. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC/FIRE WEATHER...BALFOUR AVIATION/MARINE...HARRISON SHORT TERM WARNINGS/STATEMENTS...HARRISON/JJT
Hazardous weather outlook, Aug 19, 3:00 AM PDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 300 AM PDT MON AUG 19 2013 CAZ055-056-058-060>062-200100- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 300 AM PDT MON AUG 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT UPPER LEVEL LOW PRESSURE WEST OF POINT CONCEPTION WILL DRAW A LIMITED AMOUNT OF MID LEVEL MONSOONAL MOISTURE INTO SOUTHERN CALIFORNIA WITH WIDELY SCATTERED THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS OF SAN BERNARDINO AND RIVERSIDE COUNTIES THROUGH THIS EVENING. THE THUNDERSTORMS WILL PRODUCE LIGHTNING STRIKES...LOCALLY STRONG GUSTY WINDS...AND BRIEF HEAVY RAINFALL. ISOLATED FLASH FLOODING IS POSSIBLE WHERE THUNDERSTORMS TRACK REPEATEDLY ACROSS THE SAME AREA...MAINLY FOR SAN BERNARDINO COUNTY DESERT AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR TUESDAY AND WEDNESDAY...DRYING AND INCREASING ONSHORE FLOW WILL BRING LOCALLY GUSTY WEST WINDS TO THE MOUNTAINS AND DESERTS EACH LATE AFTERNOON THROUGH LATE EVENING LOCALLY INCREASING THE WILDFIRE POTENTIAL. .SPOTTER INFORMATION STATEMENT SKYWARN WEATHER ACTIVATION MAY BE NEEDED FOR SAN BERNARDINO COUNTY FOR THIS AFTERNOON AND EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. 17
In the hours before
Special weather statement, Aug 19, 1:23 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 123 PM PDT MON AUG 19 2013 CAZ055-060-192115- SAN BERNARDINO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- 123 PM PDT MON AUG 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN BERNARDINO COUNTY UNTIL 215 PM PDT... AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM ALONG HIGHWAY 18 BETWEEN LUCERNE VALLEY AND APPLE VALLEY...MOVING NORTHWEST AT 10 MPH. THIS STORM WILL LIKELY PRODUCE PEA SIZE HAIL...FREQUENT LIGHTNING...HEAVY RAIN...AND STRONG WIND GUSTS. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3443 11727 3461 11714 3448 11692 3434 11704 TIME...MOT...LOC 2020Z 115DEG 8KT 3441 11706 HARRISON
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:17 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Aug 19, 1:23 PM PDT | Special Weather Statement | SGX | 52 min | |
| Aug 19, 3:04 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 26 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.